Geometriae Dedicata

, Volume 161, Issue 1, pp 233–237 | Cite as

The curve complex and covers via hyperbolic 3-manifolds

  • Robert Tang
Original Paper


Rafi and Schleimer recently proved that the natural relation between curve complexes induced by a covering map between two surfaces is a quasi-isometric embedding. We offer another proof of this result using a distance estimate via hyperbolic 3-manifolds.


Curve complex Covering spaces Hyperbolic 3-manifolds Quasi-isometric embedding 

Mathematics Subject Classification (2000)

57M50 20F65 32G15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bowditch, B.H.: The ending lamination theorem. Preprint, Warwick (2011)
  2. 2.
    Bowditch B.H.: Length bounds on curves arising from tight geodesics. Geom. Funct. Anal. 17(4), 1001–1042 (2007). doi: 10.1007/s00039-007-0627-6 MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Bowditch B.H.: Tight geodesics in the curve complex. Invent. Math. 171(2), 281–300 (2008). doi: 10.1007/s00222-007-0081-y MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Brock, J.F., Canary, R.D., Minsky, Y.N.: The classification of kleinian surface groups, II: the ending lamination conjecture. Ann. Math. (2) (to appear).
  5. 5.
    Masur H.A., Minsky Y.N.: Geometry of the complex of curves. I. Hyperbolicity. Invent. Math. 138(1), 103–149 (1999). doi: 10.1007/s002220050343 MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Rafi K., Schleimer S.: Covers and the curve complex. Geom. Topol. 13(4), 2141–2162 (2009). doi: 10.2140/gt.2009.13.2141 MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Mathematics InstituteUniversity of WarwickCoventryUK

Personalised recommendations